Algebraic & Geometric Topology

The $D(2)$–problem for dihedral groups of order $4n$

Seamus O’Shea

Full-text: Open access


We give a full solution in terms of k–invariants of the D(2)–problem for D4n, assuming that Z[D4n] satisfies torsion-free cancellation.

Article information

Algebr. Geom. Topol., Volume 12, Number 4 (2012), 2287-2297.

Received: 29 March 2012
Revised: 17 August 2012
Accepted: 17 August 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M05: Fundamental group, presentations, free differential calculus
Secondary: 55P15: Classification of homotopy type

$D(2)$–problem algebraic 2–complex $k$–invariant


O’Shea, Seamus. The $D(2)$–problem for dihedral groups of order $4n$. Algebr. Geom. Topol. 12 (2012), no. 4, 2287--2297. doi:10.2140/agt.2012.12.2287.

Export citation


  • W J Browning, Homotopy types of certain finite CW–complexes with finite fundamental group, PhD thesis, Cornell University (1978) Available at \setbox0\makeatletter\@url {\unhbox0
  • P J Davis, Circulant matrices, Wiley–Interscience, New York (1979)
  • S Endô, T Miyata, On the class groups of dihedral groups, J. Algebra 63 (1980) 548–573
  • K W Gruenberg, Homotopy classes of truncated projective resolutions, Comment. Math. Helv. 68 (1993) 579–598
  • M Gutierrez, M P Latiolais, Partial homotopy type of finite two-complexes, Math. Z. 207 (1991) 359–378
  • I Hambleton, M Kreck, Cancellation of lattices and finite two-complexes, J. Reine Angew. Math. 442 (1993) 91–109
  • F E A Johnson, Stable modules and the $D(2)$–problem, London Math. Soc. Lect. Note Series 301, Cambridge Univ. Press (2003)
  • M P Latiolais, When homology equivalence implies homotopy equivalence for $2$–complexes, J. Pure Appl. Algebra 76 (1991) 155–165
  • W H Mannan, The $D(2)$ property for $D\sb 8$, Algebr. Geom. Topol. 7 (2007) 517–528
  • W H Mannan, Realizing algebraic 2–complexes by cell complexes, Math. Proc. Cambridge Philos. Soc. 146 (2009) 671–673
  • R G Swan, Torsion free cancellation over orders, Illinois J. Math. 32 (1988) 329–360
  • C T C Wall, Finiteness conditions for ${\rm CW}$–complexes, Ann. of Math. 81 (1965) 56–69